Duke Mathematical Journal

A tropical approach to a generalized Hodge conjecture for positive currents

Farhad Babaee and June Huh

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In 1982, Demailly showed that the Hodge conjecture follows from the statement that all positive closed currents with rational cohomology class can be approximated by positive linear combinations of integration currents. Moreover, in 2012, he showed that the Hodge conjecture is equivalent to the statement that any (p,p)-dimensional closed current with rational cohomology class can be approximated by linear combinations of integration currents. In this article, we find a current which does not verify the former statement on a smooth projective variety for which the Hodge conjecture is known to hold. To construct this current, we extend the framework of “tropical currents”—recently introduced by the first author—from tori to toric varieties. We discuss extremality properties of tropical currents and show that the cohomology class of a tropical current is the recession of its underlying tropical variety. The counterexample is obtained from a tropical surface in R4 whose intersection form does not have the right signature in terms of the Hodge index theorem.

Article information

Duke Math. J., Volume 166, Number 14 (2017), 2749-2813.

Received: 9 March 2016
Revised: 27 February 2017
First available in Project Euclid: 6 September 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14T05: Tropical geometry [See also 12K10, 14M25, 14N10, 52B20] 32U40: Currents 14M25: Toric varieties, Newton polyhedra [See also 52B20]
Secondary: 42B05: Fourier series and coefficients 14C30: Transcendental methods, Hodge theory [See also 14D07, 32G20, 32J25, 32S35], Hodge conjecture

tropical geometry positive currents toric varieties extremal currents approximation


Babaee, Farhad; Huh, June. A tropical approach to a generalized Hodge conjecture for positive currents. Duke Math. J. 166 (2017), no. 14, 2749--2813. doi:10.1215/00127094-2017-0017. https://projecteuclid.org/euclid.dmj/1504684816

Export citation


  • [1] F. Babaee, Complex tropical currents, preprint, http://www.researchgate.net/publication/271444657_Complex_Tropical_Currents (accessed 24 May 2017).
  • [2] E. Bedford, M. Lyubich, and J. Smillie, Polynomial diffeomorphisms of $\mathbf{C}^{2}$, IV: The measure of maximal entropy and laminar currents, Invent. Math. 112 (1993), 77–125.
  • [3] E. Bedford and J. Smillie, Polynomial diffeomorphisms of $\mathbf{C}^{2}$, III: Ergodicity, exponents and entropy of the equilibrium measure, Math. Ann. 294 (1992), 395–420.
  • [4] J. I. Burgos Gil and M. Sombra, When do the recession cones of a polyhedral complex form a fan? Discrete Comput. Geom. 46 (2011), 789–798.
  • [5] S. Cantat, Dynamique des automorphismes des surfaces $K3$, Acta Math. 187 (2001), 1–57.
  • [6] F. R. K. Chung, Spectral Graph Theory, CBMS Reg. Conf. Ser. Math. 92, Amer. Math. Soc., Providence, 1997.
  • [7] R. Connelly, Rigidity and energy, Invent. Math. 66 (1982), 11–33.
  • [8] D. A. Cox, J. B. Little, and H. K. Schenck, Toric Varieties, Grad. Stud. Math. 124, Amer. Math. Soc., Providence, 2011.
  • [9] J.-P. Demailly, Courants positifs extrêmaux et conjecture de Hodge, Invent. Math. 69 (1982), 347–374.
  • [10] J.-P. Demailly, Regularization of closed positive currents and intersection theory, J. Algebraic Geom. 1 (1992), 361–409.
  • [11] J.-P. Demailly, Analytic Methods in Algebraic Geometry, Surv. Mod. Math. 1, Intl. Press, Somerville, Mass., 2012.
  • [12] J.-P. Demailly, Complex analytic and differential geometry, preprint, http://www.fourier.ujf-grenoble.fr/~demailly/books.html (accessed 25May 2017).
  • [13] J. Diller and C. Favre, Dynamics of bimeromorphic maps of surfaces, Amer. J. Math. 123 (2001), 1135–1169.
  • [14] T.-C. Dinh and N. Sibony, Dynamics of regular birational maps in $\mathbb{P}^{k}$, J. Funct. Anal. 222 (2005), 202–216.
  • [15] T.-C. Dinh and N. Sibony, Super-potentials of positive closed currents, intersection theory and dynamics, Acta Math. 203 (2009), 1–82.
  • [16] T.-C. Dinh and N. Sibony, Rigidity of Julia sets for Hénon type maps, J. Mod. Dyn 8 (2014), 499–548.
  • [17] P. Filliman, Rigidity and the Alexandrov-Fenchel inequality, Monatsh. Math. 113 (1992), 1–22.
  • [18] J. E. Fornæss and N. Sibony, Complex Hénon mappings in $\mathbf{C}^{2}$ and Fatou-Bieberbach domains, Duke Math. J. 65 (1992), 345–380.
  • [19] W. Fulton and B. Sturmfels, Intersection theory on toric varieties, Topology 36 (1997), 335–353.
  • [20] P. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley Classics Lib., Wiley, New York, 1994.
  • [21] V. Guedj, Dynamics of polynomial mappings of $\mathbb{C}^{2}$, Amer. J. Math. 124 (2002), 75–106.
  • [22] V. Guedj, Courants extrémaux et dynamique complexe, Ann. Sci. Éc. Norm. Supér. (4) 38 (2005), 407–426.
  • [23] V. Guedj and N. Sibony, Dynamics of polynomial automorphisms of $\mathbf{C}^{k}$, Ark. Mat. 40 (2002), 207–243.
  • [24] J. Huh, Rota’s conjecture and positivity of algebraic cycles in permutohedral varieties, Ph.D. dissertation, University of Michigan, Ann Arbor, Mich., 2014.
  • [25] I. Izmestiev, The Colin de Verdière number and graphs of polytopes, Israel J. Math. 178 (2010), 427–444.
  • [26] J.-P. Jouanolou, Théorèmes de Bertini et applications, Progr. Math. 42, Birkhäuser, Boston, 1983.
  • [27] P. Lelong, “Éléments extrémaux sur le cône des courants positifs fermés” in Séminaire Pierre Lelong (Analyse), Année 1971–1972, Lecture Notes in Math. 332, Springer, Berlin, 1973, 112–131.
  • [28] L. Lovász, Steinitz representations of polyhedra and the Colin de Verdière number, J. Combin. Theory Ser. B 82 (2001), 223–236.
  • [29] D. Mayhew and G. F. Royle, Matroids with nine elements, J. Combin. Theory Ser. B 98 (2008), 415–431.
  • [30] W. Rudin, Functional Analysis, 2nd ed., Internat. Ser. Pure Appl. Math., McGraw-Hill, New York, 1991.
  • [31] N. Sibony, “Dynamique des applications rationnelles de $\mathbf{P}^{k}$” in Dynamique et Géométrie Complexes (Lyon, 1997), Panor. Synthèses 8, Soc. Math. France, Paris, 1999, 97–185.